Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

May 28, 2021Carter County, Sullivan County, Washington County, Tennessee; City of Bristol, Virginia

NWS Morristown, TN issued this special weather statement at May 28, 2021, 5:58 PM EDT for Carter County, Sullivan County, Washington County, Tennessee; City of Bristol, Virginia. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2021, 5:58 PM EDT (21:58 UTC)
Expired
May 28, 2021, 7:00 PM EDT
In force
62 min
Issued by
NWS Morristown, TN

Counties Carter County, TN, Sullivan County, TN, Washington County, TN, City of Bristol, VA

The radar

The Knoxville radar (KMRX), 83 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 6:50 PM EDTTSTM WND DMGHampton, TNREPORTS OF TREES DOWN AROUND HAMPTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

712 
WWUS84 KMRX 282158
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
558 PM EDT Fri May 28 2021
 
TNZ016-017-042-044>047-VAZ005-008-282300-
Sullivan TN-Washington TN-Northwest Greene TN-Northwest Carter TN-
Southeast Carter TN-Unicoi TN-Hawkins TN-Washington VA-Scott VA-
558 PM EDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...NORTHEASTERN
HAWKINS...WASHINGTON...EASTERN GREENE...NORTHERN UNICOI...WESTERN
CARTER...SOUTHEASTERN SCOTT AND SOUTHWESTERN WASHINGTON COUNTIES AND
THE CITY OF BRISTOL UNTIL 700 PM EDT...

At 557 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Gate City to 11 miles
southeast of Surgoinsville to near Tusculum to 6 miles east of
Parrottsville. Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Bristol Va, Greeneville,
Elizabethton, Erwin, Gate City, Jonesborough and Tusculum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3615 8220 3616 8222 3613 8225 3609 8259
      3603 8293 3600 8296 3603 8300 3604 8301
      3619 8282 3635 8277 3664 8276 3674 8234
      3672 8233 3671 8233 3676 8224 3680 8205
      3650 8200
TIME...MOT...LOC 2157Z 252DEG 42KT 3660 8269 3638 8270 3622 8274 3604
8298

$$

JLB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at May 28, 3:49 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 28, 3:49 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
349 PM EDT Fri May 28 2021

.SHORT TERM...(Tonight and Saturday)...

A pre-frontal line of showers and thunderstorms is moving across
northern and western sections of the forecast area at mid
afternoon. Gusty winds to 40 mph and locally heavy rain is falling
in the line with heaviest rainfall over the northern plateau.
Small hail is possible in the storms too. Temperatures are in the
80s out ahead of the line with 85 at Chattanooga to mid 60s to
around 70 in rain cooled areas. Eastern sections of the forecast
area will see the showers and storms in the next few hours. Still
possible that a few storms could produce higher wind gusts and
knock some trees down. Later this evening more showers are
possible ahead of cold front now moving across western Tennessee.
This activity should be lighter than the current activity.
Adjusted forecast to lower rain chances after 06Z Saturday. Lows
tonight will be much colder than the last several days mostly 50s.
Saturday behind cold front deep upper trough settles over the
eastern states with shortwave energy rotating across the region.
Clouds will be slow to clear with a chance of showers. Highest
chances across the northeast part of the region. Temperatures will
be about 15 degrees cooler...in the mid 60s to near 70.

TD

.LONG TERM...(Saturday night through Friday)...

Key Messages:

1. Light and lingering rain showers Saturday night into Sunday
morning across northeast TN and southwest VA, drier Sunday through
Tuesday.

2. Moisture and temperatures will gradually rebound mid-week through
the end of the week along with increasing chances of precipitation.

Upper trough will be pulling out of the area Saturday night.
There may be a few light, lingering, showers early Saturday
evening into Sunday morning across northeast TN and SWVA.
Overnight lows will range from the upper 40s to near 50. On
Sunday, clouds may linger across northeast TN and SWVA in the
morning before clearing out late afternoon as northwest flow helps
to bring drier air into the region. Most other areas should see
plenty of sun. Highs will top out in the upper 60s to mid 70s.
Northwest flow transitions to zonal flow on Monday but with dry
air remaining. The rising heights will allow temperatures to be
warmer with highs in the upper 70s to low 80s.

Both temperatures and moisture climb on Tuesday as a high pressure
to our east provides southwesterly flow across our area. Most areas
will stay dry but will have a slight chance POP in for the eastern
mountains.

Our best chances for precip look to occur on Wednesday and Thursday
though there are model differences. On Wednesday, a shortwave will
move out of the Great Plains and toward our area. On Thursday, the
GFS shows this shortwave moving up through the Ohio River Valley and
getting absorbed into a long wave trough as it's swinging through
the Great Lakes Region. However, the ECMWF shows the shortwave
becoming cutoff and forming a closed low. We should get rain/storms
regardless of how this plays out. The main difference will be
timing. With the GFS, precip chances would linger through Friday as
the trough will be a slow mover due to a Bermuda high in place to
the east. The ECMWF would keep precip going [past the extended
forecast due to the cutoff low. Temps Wednesday through Friday will
be in the low 80s for highs and 60s for lows.

SR

&&

.AVIATION...
18Z TAF DISCUSSION.

Ceilings will drop to MVFR because of thunderstorms this
afternoon temporarily and gusty winds from the southwest will
continue through early evening with gusts up to around 25 knots.
Lower clouds and showers may reform ahead of the cold front by
late evening. MVFR ceilings to linger late tonight and slowly
improve by late morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             57  70  51  76  53 /  40  10   0   0   0
Knoxville McGhee Tyson Airport, TN  57  66  51  70  50 /  70  20  10  10   0
Oak Ridge, TN                       56  66  48  71  49 /  70  10  10  10   0
Tri Cities Airport, TN              58  67  50  66  47 /  90  20  20  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 28, 3:23 PM EDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
323 PM EDT Fri May 28 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-291930-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
323 PM EDT Fri May 28 2021 /223 PM CDT Fri May 28 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will move across the region through
early this evening. An isolated storm could be severe late this
afternoon into the evening producing localized damaging winds up
to 60 mph and hail up to quarter size. The thunderstorms will
also produce locally heavy rainfall that could cause ponding in
low-lying or poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

TD/SR

In the hours before

Local storm report, May 28, 5:15 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 PM EDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND GST     1 WSW ALPHA             36.17N 83.40W
05/28/2021  E60 MPH          HAMBLEN            TN   NWS EMPLOYEE

            SUSTAINED WINDS AROUND 40MPH WITH STRONGEST
            GUSTS UP TO AROUND 60MPH.

&&
Special weather statement, May 28, 5:18 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Morristown TN
518 PM EDT Fri May 28 2021

TNZ015-016-038>040-042-070-282200-
Jefferson TN-Hamblen TN-Northwest Greene TN-Hancock TN-
Northwest Cocke TN-Grainger TN-Hawkins TN-
518 PM EDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HANCOCK...EASTERN
JEFFERSON...NORTHERN COCKE...GREENE...NORTHEASTERN GRAINGER AND
HAMBLEN COUNTIES UNTIL 600 PM EDT...

At 517 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sneedville to near Morristown to 7 miles
south of New Market. Movement was east at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Kingsport, Morristown, Greeneville, Jefferson City, Rogersville,
Dandridge, Sneedville, Bean Station, Tusculum and White Pine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3659 8261 3657 8260 3658 8262 3652 8261
      3651 8263 3649 8263 3646 8270 3643 8268
      3641 8270 3641 8263 3620 8265 3601 8295
      3596 8352 3601 8360 3615 8333 3652 8332
      3660 8307
TIME...MOT...LOC 2117Z 253DEG 43KT 3647 8324 3617 8325 3600 8359

JLB
Local storm report, May 28, 5:31 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
531 PM EDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     3 NNW ALPHA             36.21N 83.41W
05/28/2021                   HAMBLEN            TN   AMATEUR RADIO

            TREES DOWN AND LIMBS BROKEN IN PANTHER CREEK
            STATE PARK.

&&
Local storm report, May 28, 5:35 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
535 PM EDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     2 NE ALPHA              36.20N 83.36W
05/28/2021  M67 MPH          HAMBLEN            TN   TRAINED SPOTTER

            SPOTTER MEASURED 67MPH GUST. NUMEROUS LARGE
            TREE LIMBS DOWN.

&&

MCD
Special weather statement, May 28, 5:40 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Morristown TN
540 PM EDT Fri May 28 2021

NCZ060-TNZ085>087-101-102-282245-
Cherokee NC-West Polk TN-Northwest Monroe TN-East Polk TN-
Southeast Monroe TN-McMinn TN-
540 PM EDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE...POLK...
SOUTHEASTERN MCMINN AND SOUTHERN MONROE COUNTIES UNTIL 645 PM EDT...

At 540 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Etowah to near Benton to 10 miles
southeast of Wildwood Lake. Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Benton, Ducktown, Etowah, Englewood, Tellico Plains, William L.
Davenport Refuge, Coker Creek, Conasauga, Violet and Big Frog
Mountain.

LAT...LON 3499 8477 3543 8450 3549 8394 3541 8402
      3537 8401 3535 8404 3531 8404 3527 8401
      3499 8422
TIME...MOT...LOC 2140Z 262DEG 30KT 3538 8448 3517 8461 3502 8469

JLB
Special weather statement, May 28, 5:58 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
558 PM EDT Fri May 28 2021

TNZ016-017-042-044>047-VAZ005-008-282300-
Sullivan TN-Washington TN-Northwest Greene TN-Northwest Carter TN-
Southeast Carter TN-Unicoi TN-Hawkins TN-Washington VA-Scott VA-
558 PM EDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...NORTHEASTERN
HAWKINS...WASHINGTON...EASTERN GREENE...NORTHERN UNICOI...WESTERN
CARTER...SOUTHEASTERN SCOTT AND SOUTHWESTERN WASHINGTON COUNTIES AND
THE CITY OF BRISTOL UNTIL 700 PM EDT...

At 557 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Gate City to 11 miles
southeast of Surgoinsville to near Tusculum to 6 miles east of
Parrottsville. Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Bristol Va, Greeneville,
Elizabethton, Erwin, Gate City, Jonesborough and Tusculum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3615 8220 3616 8222 3613 8225 3609 8259
      3603 8293 3600 8296 3603 8300 3604 8301
      3619 8282 3635 8277 3664 8276 3674 8234
      3672 8233 3671 8233 3676 8224 3680 8205
      3650 8200
TIME...MOT...LOC 2157Z 252DEG 42KT 3660 8269 3638 8270 3622 8274 3604
8298

JLB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:44 PM EDTSpecial Weather StatementMRXHancock, Hawkins46 min
May 28, 2:58 PM EDTAreal Flood AdvisoryMRXCampbell, Morgan, Scott3 hr
May 28, 3:00 PM EDTSpecial Weather StatementMRXGrainger45 min
May 28, 3:08 PM EDTSpecial Weather StatementMRXSullivan37 min
May 28, 3:33 PM EDTSpecial Weather StatementMRXCampbell, Morgan, Roane, Scott42 min
May 28, 3:54 PM EDTSpecial Weather StatementMRXLoudon36 min
May 28, 3:58 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Morgan, Roane47 min
May 28, 4:13 PM EDTSpecial Weather StatementMRXAnderson, Claiborne, Grainger, Knox, Union47 min
May 28, 4:18 PM EDTSpecial Weather StatementMRXMonroe42 min
May 28, 4:32 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson, Knox, Union43 min
May 28, 4:56 PM EDTSpecial Weather StatementMRXGrainger, Hamblen, Jefferson49 min
May 28, 5:02 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson43 min
May 28, 5:18 PM EDTSpecial Weather StatementMRXGreene, Hamblen, Hancock, Hawkins, Jefferson42 min
May 28, 5:35 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins40 min
May 28, 5:40 PM EDTSpecial Weather StatementMRXMonroe, Polk65 min
May 28, 6:42 PM EDTSpecial Weather StatementMRXCarter, Johnson48 min
May 28, 6:46 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson29 min
May 28, 3:38 PM EDTSpecial Weather StatementMRXWashington37 min
May 28, 6:29 PM EDTSpecial Weather StatementMRXCherokee, Clay46 min
May 28, 7:28 PM EDTSpecial Weather StatementMRXClay47 min

Nearby

Special Weather Statements in Tennessee, 2021Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.